Alert archive / Maine / Winter Weather Advisories in 2017

Winter Weather Advisory 21, NWS Caribou, ME

November 18, 20174 counties in Maine

NWS Caribou, ME issued this winter weather advisory at Nov 18, 2017, 4:14 PM EST for 4 counties in Maine. It took effect at Nov 18, 2017, 9:00 PM EST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Nov 18, 2017, 4:14 PM EST (21:14 UTC)
In effect from
Nov 18, 2017, 9:00 PM EST
Expired
Nov 19, 2017, 8:00 AM EST
In force
11 hr
Issued by
NWS Caribou, ME

Counties Aroostook County, ME, Penobscot County, ME, Piscataquis County, ME, Somerset County, ME

The radar

The Caribou radar (KCBW), 104 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 9.2 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2017-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2017-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3496 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this winter weather advisory went out at Nov 18, 12:52 PM EST, 3 hours 22 minutes earlier.

Area forecast discussion, Nov 18, 12:52 PM EST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1252 PM EST Sat Nov 18 2017

.SYNOPSIS...
High pressure will exit across the maritimes today. Strong low
pressure will cross the region Sunday, drawing a cold front
across the region.
&&

.NEAR TERM /THROUGH TONIGHT/...
Update...
High pressure will begin to exit across the maritimes this
afternoon. At the same time, low pressure will intensify across
the Great Lakes drawing a warm front toward the region. Cloud
cover will increase across the region through the afternoon in
advance of the warm front. Afternoon high temperatures will
range from the lower to mid 30s north, to around 40 interior
Downeast with lower 40s along the Downeast coast. Have updated
the forecast to adjust for current conditions along with
afternoon temperatures and cloud cover.

Previous Discussion...
Another round of wintry weather is expected to move in this
evening and overnight.

Warm air advection begins in earnest tonight as the low begins to
lift into the Saint Lawrence River Valley, allowing a swath of
precipitation to spread from west to east overnight. The warm air
will initially spread northward by lifting over the colder air at
low levels, resulting in a mix of snow, sleet, and freezing rain,
mainly along and north of a Dover-Foxcroft to Danforth line.
Temperatures will fall a bit early this evening, but then they will
rise overnight as the warm air is able to replace the cold air at
the surface. As such, the wintry mix will gradually change to just
plain rain from south to north, with all but the upper St John
Valley seeing all rain by daybreak. Both snow and ice accumulations
will be light, less than 1 inch and less than 1 tenth of an inch,
respectively. Therefore, only minor travel impacts are expected.
However, if the cold air sticks around longer than currently
anticipated, the ice and snow accumulations could increase. Will
allow later shifts take a look at the incoming hi-res near term
models before making any decisions on headlines.
&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
A strong area of low pressure near Montreal Sunday morning is
expected to track to the north of the Gaspe Peninsula by 00z
Monday. The CWA will be in the warm sector Sunday morning and
into the first part of the afternoon with periods of rain.
Colder air begins to sweep in from the west mid to late
afternoon as the rain ends from the south. Much colder air pours
into the region Sunday night on a gusty west wind. Isolated
snow showers are possible to the north and west of the Katahdin
Region. Any areas of standing water will freeze Sun night, and
temperatures Monday afternoon will only recover to the mid 20s
north to the low 30s in the Greater Bangor Region. There will be
a gusty west wind that will add to the chill. It will likely
remain mostly cloudy in the north with a few flurries and partly
sunny toward the coast.
&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Overall fairly quiet weather for Thanksgiving week. A weak
frontal boundary could produce a rain or snow shower late Tue
night or Wednesday morning, but there will not be much moisture
with this front. There remains uncertainty as to whether a wave
develops along the front to the south of the area and clips the
region with another period of rain or rain changing to snow
Wednesday night. Much of the guidance keeps this feature
offshore, but it bears watching. The 00Z ECWMF now brings
precipitation to nearly all of the CWA (mostly rain, ending
perhaps as a period of snow), and the GFS keeps all of the
precipitation well south and east of the region, and the
Canadian just grazes the coast. The 00z ECMWF has little
support from its ensembles members. Any potential system bears
watching, but until there is better agreement will stick with a
model consensus and nothing higher than chance PoPs. Colder air
filters into the region behind the front, and Thanksgiving
should be a dry day with some breaks of sunshine and highs from
the upper 20s in the Saint John Valley to the mid to upper 30s
Downeast. A tough and developing surface low may bring a chance
of snow to mainly northern areas Friday, but there is not great
model agreement, and some models would keep the area mainly dry.
&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
NEAR TERM: VFR conditions are expected across the region this
afternoon through early tonight. Conditions will then
deteriorate overnight as a mix of snow, sleet, freezing rain,
and rain spread from west to east 00z-12z Sun. Expect all
terminals to be IFR by 06z or shortly thereafter. BGR and BHB
will remain plain rain through the period, while the other
terminals will see snow mixing with sleet and freezing rain,
then change over to plain rain from south to north 06z- 12z.

SHORT TERM: LIFR to IFR in rain Sunday will improve to MVFR and
eventually VFR at the Downeast terminals by late Sunday. Improvement
to MVFR expected at the northern terminals toward evening.
Predominately MVFR Sun night at the northern terminals with brief
IFR in any snow showers.  VFR expected Downeast Sun night.
Predominately VFR Mon and Tue, but patchy MVFR ceilings possible at
times in the north. VFR expected Wed, although conditions may
lower to MVFR late in the day at the Downeast terminals.
&&

.MARINE...
NEAR TERM: Winds/seas will be below small craft advisory levels
this afternoon through early tonight. Small craft advisory
conditions will then develop overnight, with gale force wind
gusts possible late. Visibilities will be reduced in rain and
fog overnight.

SHORT TERM: Gales likely on the waters Sunday and have issued a
gale watch. Gales possible into monday with small craft advisory
conditions likely to persist into Tuesday.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Gale Watch from Sunday morning through Sunday evening for
     ANZ050>052.

&&

Near Term...Norcross/Hastings
Short Term...CB
Long Term...CB
Aviation...Norcross/Hastings/CB
Marine...Norcross/CB
Hazardous weather outlook, Nov 18, 3:11 AM EST, 13 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
311 AM EST Sat Nov 18 2017

MEZ001>006-010-011-031-032-190815-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Piscataquis-
Northern Washington-
311 AM EST Sat Nov 18 2017

This Hazardous Weather Outlook is for East Central Maine...Eastern
Maine...Far Northern Maine...North Central Maine...Northern Maine
and West Central Maine.

.DAY ONE...Today and Tonight.

Snow, sleet, and freezing rain will spread over northern Maine
tonight, then change over to plain rain early Sunday morning. Light
snow and ice accumulations are possible. This may make for slippery
travel tonight into early Sunday.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ015>017-029-030-190815-
Southern Penobscot-Interior Hancock-Central Washington-
Coastal Hancock-Coastal Washington-
311 AM EST Sat Nov 18 2017

This Hazardous Weather Outlook is for Coastal DownEast Maine and
Interior DownEast Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-190815-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
311 AM EST Sat Nov 18 2017

...GALE WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 3:09 AM ESTGale WatchCAR13 hr
Nov 18, 4:27 PM ESTGale WarningCAR51 hr

Nearby

Winter Weather Advisories in Maine, 2017Every winter weather advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.